The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Anticoagulant errors could kill your next ED patient: Make changes now
Dosage errors, inappropriate use are common nursing mistakes
A patient came to an ED with unstable angina and chest pain and was given aspirin, Plavix (clopidogrel bisulfate), and Fragmin (dalteparin). An hour later the patient received Retavase (reteplase), and a heparin infusion was started based on a protocol for treatment of acute myocardial infarction, but the patient's previous dose of Fragmin was overlooked. The patient hemorrhaged and later died.
This is an actual report received by the Institute for Safe Medication Practices."In order to prevent these types of oversights, ED staff need to review the medications already given to the patient before administering additional anticoagulants," says Matthew P. Fricker Jr., MS, RPh, program director.
In other tragic cases, patients have been given enoxaparin in the ED and, after admission, a heparin infusion was started too soon after the enoxaparin, which resulted in cerebral bleeding and death. The problem is the interval between the two drugs, he explains. The inpatient pharmacist often is not aware of the drugs that were administered in the ED prior to admission, he says. "We have had a number of reports of this happening with deaths," says Fricker."The sad part is, the patient received good care in the ED and after being admitted, but the timing was too close together."
You will need to take a close look at your ED's practices involving anticoagulants, since reducing the likelihood of patient harm associated with these medications is a new 2008 National Patient Safety Goal from The Joint Commission.
Bleeding is a major risk, says Marjorie Van Riper, BSN, RN, CEN, NREMT-P, clinical educator for the ED at The Nebraska Medical Center in Omaha."Individuals vary widely in their response to heparin," she says. You must be able to recognize signs and symptoms related to these medications, Van Riper says. (See list of signs and symptoms) "Not all of these signs and symptoms are obvious — especially if the patient is a poor historian or if they arrive from an institution where their history is not as detailed as we would desire," adds Van Riper.
If a trauma patient is bleeding, you need to determine whether the cause is the injury or the patient's anticoagulant medications, says Van Riper. For example, a patient might come to the ED bleeding, presumably from a fall injury, but the patient has been missing his or her doses and then trying to "make up" for the missed doses by taking more than his or her prescribed amount, she explains. "Concomitant use of glycoprotein IIb/IIIa inhibitors, thrombolytics, Coumadin [warfarin], and nonsteroidal anti-inflammatory drugs will increase the risk of bleeding," adds Van Riper.
To reduce risks of anticoagulants, do the following: